Counterfeit alprazolam contains other harmful drugs

There have been increasing reports of counterfeit alprazolam products found in Australia. At the same time, NSW Poisons Information Centre alprazolam overdose consultations have doubled. Most counterfeit tablets do not contain alprazolam, instead they contain etizolam, other benzodiazepines and other drugs which can be more harmful. The tablets have variable appearance and can look like a variety of local or overseas alprazolam 2mg, such as Kalma, Xanax, Mylan, Sandoz. The tablets have been illegally sold online or on the street (not in pharmacies). All these products are widely available and have been found to be counterfeit.

Reduce your risk of harm

Check out the support services available online and over the phone

NUAA and Alcohol and Drug Information Service

Know the risks

Taking non-prescribed alprazolam can cause overdose or death, but the risk of harm is higher if:

  • you take a counterfeit product
  • you take a higher dose
  • you use other sedative drugs (e.g. opioids, alcohol, GHB, pregabalin) on the same day

Counterfeit alprazolam is often poorly manufactured and the ingredients and amounts can vary a lot, even within the same batch. The time from taking the drug to feeling any effect can vary significantly depending on the drug as well as the individual person.

Information and advice

  • Do not take alprazolam you suspect to be counterfeit. Products not purchased at pharmacies are at higher risk.
  • Additional information on the counterfeit products can be found here Therapeutic Goods Administration Counterfeit Alprazolam 2mg and Kalma 2 tablets
  • Get help immediately if you or someone else have taken any of these tablets and feel unwell and tell someone what has been taken
  • Signs that you should seek help immediately: difficulty speaking or walking, difficulty / slowed breathing, difficult to rouse / unconscious , seizures.
  • Maintain physical distancing but remember to stay connected with friends and family.

Getting help

If you see the warning signs of overdose or distress call Triple Zero (000) for emergency assistance

The NSW Poisons Information Centre provides specialist and confidential advice to the members of the public and health professionals on exposures to all medicines, illicit drugs, chemicals and toxins. For advice on possible poisoning please contact the 24/7 NSW Poisons Information Centre on 13 11 26.

For free and confidential advice 24/7 call the Alcohol and Drug Information Service (ADIS) on 1800 250 105. Counsellors are available to provide information, referrals, crisis counselling and support. Or start a Web Chat with an ADIS counsellor online Monday to Friday 8.30am to 5pm.

Visit Your Room for more information on effects of benzodiazepines and other resources.

Visit NUAA or call 1800 644 413 for a range of resources to support you, friends and family

A downloadable fact sheet can be found at Counterfeit alprazolam

Current as at: Thursday 16 July 2020